Opioid Withdrawal Symptoms May Up Health Risks in Drug Injectors
Opioid withdrawal symptoms linked to higher risk for receptive syringe sharing, nonfatal overdose
THURSDAY, March 19, 2020 (HealthDay News) -- Among people who inject drugs (PWID), opioid withdrawal symptoms are associated with increased health risks, according to a study published online March 18 in Drug and Alcohol Dependence.
Ricky N. Bluthenthal, Ph.D., from the Keck School of Medicine at the University of Southern California in Los Angeles, and colleagues recruited 814 PWID who reported regular opioid use and asked them about demographics, drug use, health risk, and withdrawal symptoms, frequency, and pain.
The researchers found that in the past six months, opioid withdrawal symptoms were reported by 85 percent of participants, with 29 and 35 percent reporting at least monthly and at least weekly withdrawal symptoms, respectively. Fifty-seven percent reported very or extremely painful symptoms. While controlling for confounders, any opioid withdrawal and weekly or more opioid withdrawal frequency, compared to less than monthly, were independently associated with receptive syringe sharing (adjusted odds ratios, 2.75 and 1.94, respectively). There was an independent association for any opioid withdrawal with nonfatal overdose when controlling for confounders (adjusted odds ratio, 1.71). In a separate model, weekly or more withdrawal frequency and extreme or very painful withdrawal symptoms were associated with nonfatal overdose (adjusted odds ratios, 1.69 and 1.53, respectively).
"Withdrawal is one of the main chronic health challenges for this population, and we need to be intervening on it," Bluthenthal said in a statement. "I suspect if we're successful at that, then a lot of other things that can improve health in this population will be more readily achieved."